Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Moderate BP, taken cotareg, had side effects like headaches, abdominal aches, gout, low libido, ED, now prescribed concor, family history of hypertension.Suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions

I am 37 years old black male. I have mild to moderate BP. I have been on three types (actually two) of drugs including Co-tareg 80mg. The one before the Cotareg I cant remember the name. The third one that the doctor prescribed is a 10mg Concor. I need more advice before I start taking this. The other two meds before Concor have given me hectic side effects - headaches, runs, abdominal aches, gout, painful ankles, dizziness, ED, decreased libido, I dont get morning erections anymore!! you name it. The doctor suggested I stop every script after I complained' and we seamlessly move to next with better or worse side effects.

Just a bit of history, family tree has hypertension issues, I dont take raw salt (at all, believe me), I eat well, I go to gym 4 times a week, I am 1,88m tall, I weigh 90kg. My BP hovers around 135/80. the best reading this year was about 123/75. My heart rate gets to about 57 at rest and 160 during cardio excercise. I am a marketing exec with highly stressful job.

Back to the meds. Should I take this Concor? Will it worsen the already worrying sideffects? I read up on Concor and the side effects are a bit worrying. Is it a hectic drug? Can I stop at some point without the risk of falling over? What choices do I have? Is there a herbal alternative to manage the BP at current levels considering that I go to gym regularly? I miss my morning erections, and spontaneous erections and I have a 26 year old wife!!!!! What do I do about that? Is it reversible?

I hope I have given you enough to work with.

South Africa

Posted Fri, 20 Apr 2012 in Hypertension and Heart Disease
Follow-up: Moderate BP, taken cotareg, had side effects like headaches, abdominal aches, gout, low libido, ED, now prescribed concor, family history of hypertension.Suggestion? 23 minutes later
Hi Again

What I forgot to mention was that when I checked up on Concor, they mentioned that it slows the heart. Is it good to take heart slowing meds with a resting pulse of 57? Will I not fall over?

I really could use a herbal alternative here!!

Answered by Dr. Andrew Rynne MD 1 hour later

Thank you for posting your question.

On the Cotareg question first of all. As I understand, this contains the active ingredient Hydrochlorothiazide which is a simple diuretic. I just think it improbable that this could have given you all those horrible side-effects. Gout and dizziness maybe but hardly ED and loss of spontaneous erections.

I just wonder if you were ever on antidepressants or propecia (proscar)?

Your blood pressure is not very high and is probably stress related. Because you seem to be very sensitive to medicines in general.

I would not consider any more BP treatments just for the moment. I would like to have 24 hour BP monitoring taken to see (a) if in fact you are hypertensive at all and (b) if your BP was stress related and I suspect it may be.

Once you have a better picture of your BP over 24 hours you can then decide with your doctor if you need to take BP medicine at all. My view is that BP tends to be over-treated. I note your family history, but even so.

Regarding herbal treatment options, as I am a Allopathic doctor, I am personally not aware of those treatment options in detail. You may consider consulting concerned specialist for that matter.

On the ED (Erectile Dysfunction)/lack of spontaneous erections front I am really unclear of the cause of this. If this situation does not start to improve soon, you may want to consider some kind of treatment like Cialis after consulting Urologist. But hold off for the moment.

I hope that this has been of some help. Accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor